Pennsylvania, 2003

Flash Flood in Pennsylvania, August 2 to 3, 2003

August 2 to 3, 2003 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 8:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 8:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT SAT AUG 02 2003

APPROX 30-MILE WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WAS
MOVING VERY SLOWLY EAST ACROSS THE WEST BRANCH SUSQ VALLEY AND SOUTH
CENTRAL MOUNTAINS OF PENNSYLVANIA THIS EVENING.

RAINFALL RATES HAVE BEGUN TO SLOW A BIT AFTER PEAKING AT 1.5 TO 2
INCHES PER HOUR AROUND 00Z. 18Z ETA SUGGESTS THAT THE LLVL FOCUS FOR
HEAVY RAIN (SFC-850 HPA THETA-E CONVERGENCE AND INSTABILITY)  WILL
SHIFT TO THE EXTREME SOUTH CENTRAL PA COUNTIES BY 06Z...WHILE
GRADUALLY DIMINISHING ELSEWHERE.

THEREFORE...WILL BE UPDATING THE FORECAST THIS EVENING TO CANCEL THE
FLOOD WATCH THAT RAN UNTIL 04Z FOR THE NRN AND WESTERN MTNS OF MY
CWA. SHORT TERM FLASH FLOOD GUIDANCE VALUES ACROSS THE EXTREME SCENT
COUNTIES ARE ON THE ORDER OF 2.5 AND 4 INCHES FOR 1 AND 3 HOURS
RESPECTIVELY. BASED ON THIS (AND EXPECTED MAX RAINS OVERNIGHT OF
ANOTHER INCH OR TWO) THERE IS NO NEED TO ISSUE A FLOOD WATCH FOR
THIS AREA. ANY FLOODING PROBLEMS THAT OCCUR OVERNIGHT WOULD LIKELY
BE ON THE MINOR SIDE..AND AFFECT JUST POOR DRAINAGE AREAS AND SMALL
STREAMS. THIS CAN BE ADDRESSED WITH THE ISSUANCE OF URBAN AND SMALL
STREAM FLOOD STATEMENTS (PRODUCT ID = FLSCTP).

700 HPA TEMPS CONTINUE TO BE ABOUT A DEG OR TWO C WARMER ACROSS THE
EASTERN ZONES FOR SUNDAY AFTERNOON AND EVENING WITH BEST JET
DYNAMICS...INSTABILITY...AND LLVL MOISTURE CONVERGENCE ACROSS THE
WESTERN THIRD OF PENN. WELL LIKELY SEE A VERY SIMILAR EVOLUTION OF
CONVECTION DURING THE MID TO LATE AFTERNOON ACROSS THE WESTERN MTNS.
THE STORMS WILL SLOWLY PROGRESS EAST TO NEAR A KIPT...KUNV AND KAOO
LINE BY 23Z SUNDAY WITH LOCALIZED HEAVY RAIN (PWATS PROGGED AROUND
1.75)...AND ISOLATED SVR POTENTIAL VIA SFC BASED CAPES OF 1000-1500
J/KG AND 0-3KM HELICITY OF 125-150 M2/S2.

LATE AFTERNOON FCST MIN/MAX TEMPS AND POPS BELOW

MDT   71  86  71  84 /  30  40  50  40
IPT   70  83  68  81 /  60  50  50  40
BFD   61  79  62  75 /  50  50  50  40
JST   66  79  62  76 /  60  50  50  40
AOO   68  82  65  79 /  60  50  50  40
UNV   67  81  67  79 /  60  50  50  40
SEG   70  83  68  82 /  50  40  50  40
LNS   72  86  71  84 /  30  40  50  40
THV   71  85  71  83 /  30  40  50  40

.CTP...
PA...NONE.

LAMBERT
Hazardous weather outlook, Aug 2, 2:36 AM EST, 20 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

DENSE FOG WILL BLANKET THE CENTRAL RIDGE AND VALLEY REGION THIS
MORNING. EXPECT VISIBILITIES TO BE LESS THAN A QUARTER OF A MILE IN
MANY SPOTS. CITIES LIKE WILLIAMSPORT...STATE COLLEGE AND ALTOONA
CAN EXPECT THE MOST DENSE FOG. THE FOG WILL BURN AWAY DURING THE
MORNING HOURS.

SHOWERS AND THUNDERSTORMS WILL FIRE UP IN THE AFTERNOON...ESPECIALLY
OVER THE ALLEGHENY AND LAUREL MOUNTAINS. THE STORMS MAY MOVE VERY
SLOWLY AND COULD PRODUCE VERY HEAVY RAINFALL. LOCAL MINOR FLOODING
PROBLEMS WILL MOST LIKELY OCCUR...BUT WIDESPREAD FLOODING PROBLEMS
ARE NOT EXPECTED AT THIS TIME. A FEW OF THE STORMS LATE THIS
AFTERNOON AND EVENING MAY ALSO PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS...ESPECIALLY OVER THE WESTERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY. THE
ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF
FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Aug 2, 6:31 PM EST, 4 hours 59 minutes before
PAZ019-026-027-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND CENTRE
COUNTIES THIS EVENING...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BELLEFONTE TO 4 MILES SOUTH OF BELLEFONTE TO STATE COLLEGE TO 10
MILES NORTH OF HUNTINGDON...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR CENTRE HALL AT 740 PM...WHIPPLE DAM STATE PARK AT 745
PM...POTTERS MILLS AT 800 PM...REBERSBURG AT 810 PM...SEVEN
MOUNTAINS...POE VALLEY STATE PARK AT 815 PM AND MILLHEIM AT 820 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

EXPECT FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. STAY OFF THE TELEPHONE AND AWAY FROM ELECTRICAL
APPLIANCES UNTIL AFTER THE STORMS HAVE PASSED.

LAMBERT

The radar

The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bedford

When
August 2, 11:30 PM EST to August 3, 2:15 AM EST
Where
Bedford County, Bedford
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Thunderstorms produced nearly 4 inches of rain across portions of Bedford county, causing rapid innundation of several roads in Bedford county. Included were Routes 26, 31 and 96.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368876.